It is currently Thu Aug 17, 2017 11:41 am



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 8 posts ] 
Author Message
PostPosted: Thu Sep 06, 2012 5:48 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Wed Jun 17, 2009 9:59 pm
Posts: 993
Location: Carson City, Nevada
I don't know where in the world to post this, but I'm going crazy.

My four-year old had pins put in her broken arm about 4 weeks ago. After surgery, they gave her morphine and lortab...one of the first things she said was "I think I have dandruff." Then the itching started. She scratched everywhere, but mainly the top of her head. They took away the morphine. Then, we came home and I took away the lortab and asked for something else, because every time I gave it to her, she would start crazy scratching herself. Doc scripted Codeine.....STILL ITCHED! Now, four weeks later she still has a nasty, bloody top of her head. At this point, obviously it's not a matter of itching. She just won't stop messing with it, and I have no clue what to do. Doesn't seem like her surgeon or ped know either. I've tried bribing her to stop picking it, threatening her, putting a glove on her non-broken arm, bandana, hats......she cannot help herself. This just sucks and she's gonna be bald before it's over if I can't think of something.

Anyone ever deal with this? It SUCKS!!

laddertipper

_________________
First you take a drink, then the drink takes a drink, then the drink takes you. ~F. Scott Fitzgerald


Top
 Profile  
 
 Post subject:
PostPosted: Thu Sep 06, 2012 6:28 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Sun Jun 10, 2012 10:12 am
Posts: 565
Location: in front of my laptop
[font=Comic Sans MS]Hello Laddertipper. I am so sorry to hear about your poor little girl going through this! I can only speak for myself, but I went through the exact same thing. I was literally bloody. Of course it wasn't enough to make me quit using, but that's neither here nor there.

What worked for me...coconut oil. It is 100% natural, and unfortunately its really greasy, especially for the top of her head. But hey it beats the heck out of the alternative of going bald. I have also used this on my son. He has eczema, and scratcheslike crazy when it flares up. Since I don't want to use anything with steroids in it on a toddler, I started looking into natural and organic solutions. I've tried a few, and this seemed to be the trick for him too! I have no idea how it works or why it works for itching, guessing the moisture?? It doesn't really matter to me....it worked. I got it at a Wegmans. It's a little on the expensive side for the amount you get. But so worth it. I am a hairdresser by trade and the added benefit is, you can use it on YOUR hair for a conditioning treatment too!!! It comes in a jar. Keep it in the fridge. Its easier to use when it is solid. It makes it more managable. Just scoop some out and slather it all over whatever section is itching.

The other thing....take a ziploc bag, fill it with ice and water. Wrap it in a towel, and have your daughter just sit with it on top of her head where she is scratching. It numbs the nerve endings so that she doesn't feel the need to itch. I personally would combine the two. The oil will put moisture back that the scratching is taking away, and the ice will help it heal and numb it. You can use a bag of frozen veggies too. "Corn and peas are best as they take the shape of ones head easier.

If I can think of anything else, I'll def come back and post more! Good luck to you and your daughter both. Please let me know if it worked or not too. I have a friend that is really good with this kind of thing too, so I'll go give her a call too.....hang in there.[/font]

_________________
"All great changes are preceded by chaos."
~Deepak Chopra


Top
 Profile  
 
 Post subject:
PostPosted: Thu Sep 06, 2012 7:37 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Thu Oct 21, 2010 10:39 am
Posts: 4028
Location: Sitting at my computer
Hey LT,

I'm sorry to hear about your daughters broken arm....and she got pins too....WOW, that must have been an awful break.

Full agonist opiates are well known for making people itch. When I was on full agonists, I knew I had a good buzz going when I started to itch real bad.

Anyway, have you tried Cortizone 10? It's available at any kind of pharmacy, no prescription required. It has Hydrocortisone in it, an anti-itch medication. I've used it before and it works really well.

You might want to try getting into a Dermatologist too. They have lots of options available to them that aren't sold OTC. I got into some poison ivy a while back, the doctor gave me something and it healed it up FAST, I was stunned at how fast it worked.

Good luck and I hope K gets better soon.

_________________
Be kind to yourself. Our character defects do NOT define who we are!


Top
 Profile  
 
Our Sponsors
 Post subject:
PostPosted: Thu Sep 06, 2012 8:57 pm 
Offline
Super Poster
Super Poster

Joined: Thu Mar 08, 2012 12:34 pm
Posts: 173
Ha! I'm laughing because that brings back memories. Every time my wife suspected me of groovin it was because I was scratching like a fiend. I can still hear her now "look at you, you're groovin!!! Your nose is all red and your back is scratched up". Of course she was absolutely right. Itching is definitely common with opiates


Top
 Profile  
 
 Post subject:
PostPosted: Thu Sep 06, 2012 11:04 pm 
Offline
Super Poster
Super Poster

Joined: Thu Jun 28, 2012 12:08 pm
Posts: 111
Caladryl Clear Lotion. It dries quickly and clear, relieves itch and pain.

This may seem a little weird, not the itching part because we've all experienced that at one time or another when we were abusing pain meds or our DOC, but I have a pretty large tattoo on the middle and lower part of my back. I don't know why, but everytime I'd take too many pills, that part of my skin would itch like crazy! Right where the tat is, and yes I did scratch it so badly sometimes that it would bleed. If you look real close, you can see a little scaring where I scratched the ink. It doesn't look bad and you can hardly notice it, but it did bleed. I would use the Caladryl, actually an off brand of it, and immediatelly the itching would stop. I had to put something on it because obviously I didn't want to ruin my tattoo.

This may help a little with any pain she has now from scratching so hard and will make the itching stop.

I hate to hear that about your little girl though. What a rough time she's had. Poor little thing, hope she feels better quickly and you can get some relief for her head!


Top
 Profile  
 
 Post subject:
PostPosted: Fri Sep 07, 2012 11:06 am 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Wed Jun 17, 2009 9:59 pm
Posts: 993
Location: Carson City, Nevada
I'm gonna start with the coconut oil and go from there. It may soften those scabs and make them less tempting.

Her ped is of no help, lol. She said this sounds like a 'complex issue going on.' My pharmacist laughed when I told him that and said 'nope, she's just a scab picker.' He also said that the top of your head generates skin cells quickly, so if I can stop her picking just four days, it'll be gone. That's good news!

Thank you guys for your replies. If I can just get her head to heal, we can look back and laugh at this. Right now, I have a glove on her non-broken arm/hand, secured with zebra duct tape, so it's harder to get it off. Then, I've got her entire head wrapped in a bandage, also secured with zebra duct tape. On top of that, we've got a bandana.....She looks like wounder warrior meets Aunt Jemima meets Michael Jackson. And of course there's the broken arm with the gigantic black gothic cast that she insisted on....What an experience! This break happened days before my sister's wedding, so she was a pretty interesting looking flower girl....LOL!

Ahhhhh......life......It's never boring.

laddertipper

_________________
First you take a drink, then the drink takes a drink, then the drink takes you. ~F. Scott Fitzgerald


Top
 Profile  
 
 Post subject: Opiates and itching
PostPosted: Wed Oct 24, 2012 10:58 pm 
Offline
Super Poster
Super Poster
User avatar

Joined: Sun Oct 21, 2012 5:33 pm
Posts: 147
Most of the opiate drugs cause a release of histamines which are causing the itching.

I would recommend trying and anit-histamine like benadryl at OTC doses. Especially before bedtime.


Top
 Profile  
 
 Post subject:
PostPosted: Wed Oct 24, 2012 11:09 pm 
Offline
Average Poster
Average Poster

Joined: Wed Oct 24, 2012 9:48 pm
Posts: 9
I I used to itch like crazy when I took a good dose of oxy. I used to drink coffee to calm the itch. It is not uncommon at all that she would be itching like that.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 8 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 1 guest


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group